Home The Book Dr Articles Products Message Boards Journal Articles Search Our Surveys Surgery ESWT Dr Messages Find Good Drs video

Heel pain worse after an injection

Posted by auntkarb on 10/12/03 at 20:50 (133792)

I had a cortisone injection into my left heel for a heel spur that started to act up after an 8 year period of no problems. Had an injection into that area and since then have not been able to walk for any long period of time without severe pain and limping. Currently in a walking boot but that does not seem to help at all. MRI showed significant bone marrow edema within the calcaneal tuberosity. MD thinks I have a stress fracture. I am getting so aggravated at this point and do not feel that I am getting any better. I am ok if I am off my feet but that is impossible. Waiting to hear if insurance will cover the ECSWT but until then I am miserable. Is there anything we may be missing here...thanks

Re: Heel pain worse after an injection

Dr. Z on 10/12/03 at 21:26 (133797)

You need to get off the foot completely. A hard cast is much better for you at this point in time. If you do have a stress fracture then ESWT isn't right for you at this time. How long has this been going on.?

Re: Heel pain worse after an injection

auntkarb on 10/12/03 at 21:37 (133800)

Since the injection on 9/3...MD did suggest a hard cast but I have refused. He also thinks I may have an infection and I am going for a tagged white cell study on Tuesday....feel horrible with it...just want to walk

Re: Heel pain worse after an injection

auntkarb on 10/12/03 at 21:52 (133801)

Thanks for the quick response doc...after this blood work is done I will se see my doc on Wednesday and will tell him to cast me...I saw some other postings of yours regarding stress fractures and my stubborness is just making things worse...I just hate to be incapacitated but I am only doing more damage I feel...also I do have a bone spur and could an injection have caused this to fracture???

Re: Heel pain worse after an injection

Dr. Z on 10/12/03 at 22:12 (133802)

Hi
I doubt that an injection could cause a stress fracture. I like to use a slipper cast which is a hard fiberglass casting below the ankle. This will allow you to walk without pain. A surgical shoe is used along with the slipper cast. I doubt an MD would know about this type of casting. I learn it from casting for orthosis. Really works well without the hard cast up to the knee pain in the a-

Why do you think there is an infection going on that is very strange.

Re: Heel pain worse after an injection

auntkarb on 10/13/03 at 09:10 (133821)

Thanks for the info on the cast I will let my podiatrist know..
the reason he feels there is an infection is because of the MRI report showing significant reactive bone marrow edema and according to the radiologist these findings can overlap with infection. Also due to the fact that I have not gotten better I think he just wants to rule this out. The diagnosis on MRI says acute or chronic PF with plantar fascial thickening as well as significant ractive bone marrow edema within the calcaneal tuberosity. Small plantar heel spur adn bimalleolar adventitial bursitis.....